Loading

wait a moment

Iatrogenic Paradoxical Air Embolism in Pulmonary Hypertension: Discussion

This report describes four cases of PH-associated PAE encountered at our institution over the past 5 years. Two patients experienced PAE via a PFO during a diagnostic ASCE. Two additional patients with ES were being treated with continuous IV epoprostenol through multilumen venous catheters. All four patients experienced acute, focal neurologic deficits ranging from isolated unilateral numbness and tingling to bilateral cortical blindness. In each case, symptoms occurred within seconds to minutes of introduction of air into the venous system, and all symptoms resolved within 24 h of onset. All radiographic study findings were negative for evidence of cerebral or cerebellar infarct, and no patient demonstrated evidence of a thromboembolic source for their neurologic events.


PFO associated with paradoxical thromboemboli or air emboli has been discussed extensively in the literature.” Previous autopsy series havefound the prevalence of PFO to be 25 to 35%, although the majority of these are clinically silent because left atrial pressure usually remains higher than right atrial pressure. However, certain situations, such as initiation of a Valsalva maneuver, can increase right atrial pressure and create a right-to-left shunt, even in patients with only mild PH. Both patients in our series who experienced PAE during ASCE had no clinical, radiographic, or routine two-dimensional and color Doppler echocardiographic evidence of intracardiac right-to-left shunting. PAE occurred only after injection of agitated saline solution contrast with a concomitant Valsalva maneuver. www.canadian-familypharmacy.com

Echocardiography continues to be an invaluable tool in evaluation and monitoring of PH, and the use of ASCE to exclude intracardiac shunting poses a very low risk of even transient complications. Over the last year, approximately 75 patients evaluated for PH at our center underwent ASCE without complications, confirming that the incidence of PAE associated with this test is very low. Clearly, cyanotic patients are at increased risk for PAE after ASCE, although neurologic complications are almost always transient. As advised by the American Society of Echocardiography, because of this risk, ASCE should only be performed if the diagnosis underlying arterial hypoxemia is uncertain clinically and after careful study with twodimensional and Doppler flow echocardiography for defects at the septal or great vessel level. If PAE does occur, treatment should include 100% supplemental oxygen therapy to promote air-emboli resorption until symptoms have resolved. Additionally, if PAE-like symptoms occur during or after ASCE despite negative study findings, transesophageal echocardiography should be considered to rule out occult intracardiac shunting.
PAE is a rare complication of central venous catheterization, with < 10 cases reported in the literature. It has been associated with hemodialysis catheters, in which symptoms occurred after manipulation of the line. PAE has also been described with conventional central venous catheters developing a crack in the line or left open to air, and with introducer sheaths in which the obturator was not placed.PAE associated with continuous IV epoprostenol therapy has not been reported. Raffy et al reported a case of paradoxical thromboembolism occurring during acute vasodilator testing with epoprostenol in a patient with PPH; however, the thromboembolic source was not discussed. Both of the patients we report were receiving long-term epoprostenol therapy through a multilumen, central venous catheter. Symptoms occurred in both patients when air was introduced into the venous system through the unused port of the catheter, and did not recur once single-lumen catheters were placed. There have been no other episodes of PAE among the 45 patients currently receiving epoprostenol therapy at our center, although only three of our patients have a double-lumen catheter in place, none of whom have an intracardiac defect. Epopro-stenol therapy for ES has only recently been reported, and continued use of multilumen catheters in these patients will likely result in additional cases of PAE. Given the potential morbidity and mortality associated with PAE, the continued use of multilumen catheters should be avoided in patients with significant right-to-left shunts.